Arizona, 2023Wildfire in Arizona, August 1 to 3, 2023
August 1 to 3, 2023 · NWS TWC · 1 event in 1 county or zone
Two lightning-caused fires began on Black Mountain, 18 miles north of Safford, on July 29. Winds and complex terrain caused the fires to merge on July 30 to form the Treadway Fire.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Two lightning-caused fires began on Black Mountain, 18 miles north of Safford, on July 29. Winds and complex terrain caused the fires to merge on July 30 to form the Treadway Fire. A total of 8400 acres were consumed before extreme fire behavior was tempered by firefighting efforts and rainfall on August 3. Fire suppression costs tallied nearly $1.4 million.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 31, 2:22 PM MST, 9 hours 38 minutes earlier.
Area forecast discussion, Jul 31, 2:22 PM MST, 9 hours 38 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
222 PM MST Mon Jul 31 2023
.SYNOPSIS...Showers and thunderstorms are likely across most of
the area this afternoon and evening. Some will be strong to
severe and capable of heavy rainfall leading to flash flooding.
Temperatures cool to near normal today through Wednesday. Rain
chances dwindle after Tuesday as drier air moves in. Hotter
temperatures return by Friday into the weekend.
&&
.DISCUSSION...Scattered thunderstorms kicking off the early
afternoon. We've picked up some decent shear and brisk storm
movement while dropping from 1.5 inches PW to around 1.35 or so.
Latest HRRR still has us on track for elevated strong
thunderstorm coverage from mid afternoon into the early evening
hours. We're just barely holding on to a sub 100 temperature at
the airport (which would be the first since mid June), but will
likely push past 100 over the next hour or two.
For Tuesday, expect modest drying and weak subsidence as the
impulse that is helping to organize our storms today shifts
northward and continues to weaken. This will limit storm coverage
quite a bit compared to what's expected today.
For Wednesday through the weekend, it looks hotter and drier.
Thursday through Saturday could see a complete shut-down of
seasonal thunderstorms as the high pressure ridge that has been
east of the area builds overhead and into northwest Mexico. That's
a firm blocking position combined with warmer mid levels to
inhibit convection. Back to record highs Friday through Sunday,
with a decent chance of 1 or more additional 110 temperatures
added to the summer total for Tucson.
Ensemble means are hinting that the western portion of the ridge
will break down and once again see a high center reconsolidating
to our east. That could open our corner of the state up again for
a thunderstorm return around next Monday or so. Tropics are
heating up again as well.
&&
.AVIATION...valid through 02/00Z.
Scattered to widespread SHRA/TSRA with gusty outflow winds
between 40-50 kts along with VSBY restrictions to 3SM or less
possible. Showers and thunderstorms diminishing by late evening
with partial clearing overnight. Isolated to scattered -SHRA/-TSRA
return after 01/19Z. Outside of thunderstorm outflows, afternoon
SFC winds will be WLY at KTUS, and SLY at KOLS and KDUG at around
15 kts becoming light and terrain driven overnight. Aviation
discussion not updated for TAF amendments.
&&
.FIRE WEATHER...Scattered to widespread afternoon and evening
showers and thunderstorms are expected across southeast Arizona.
Storms will be capable of producing strong, gusty, and erratic
outflow winds of 40-60 mph along with heavy rain. On Tuesday, storms
will have less coverage and intensity with wind gusts up to 45 mph
possible. Although sustained 20-foot winds will generally remain
under 15 mph, gusts to around 25 mph may occur. Temperatures
closer to normals today and tomorrow but will quickly heat back
up Wednesday and beyond, with near record highs returning by
Friday. Valley min RH readings will generally range between 20-
30% today and tomorrow with conditions drying out to 10-20% for
Wednesday and beyond.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&
Meyer
Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Local storm report, Jul 31, 6:06 PM MST, 5 hours 54 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
606 PM MST Mon Jul 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0556 PM Tstm Wnd Gst 6 SW Tucson 32.13N 110.95W
07/31/2023 M58 MPH Pima AZ ASOS
ASOS station KTUS Tucson International
Airport.
&&
KLMLocal storm report, Jul 31, 7:45 PM MST, 4 hours 15 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
745 PM MST Mon Jul 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM Tstm Wnd Gst 3 WSW Marana 32.40N 111.22W
07/31/2023 M73 MPH Pima AZ AWOS
AWOS station KAVQ Marana Regional Airport.
&&
KLMLocal storm report, Jul 31, 7:51 PM MST, 4 hours 9 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
751 PM MST Mon Jul 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM Tstm Wnd Gst 3 WSW Marana 32.40N 111.22W
07/31/2023 M72 MPH Pima AZ AWOS
Corrects previous tstm wnd gst report from 3
WSW Marana. AWOS station KAVQ Marana
Regional Airport.
&&
KLMSpecial weather statement, Jul 31, 8:55 PM MST, 3 hours 5 minutes before
Special Weather Statement
National Weather Service Tucson AZ
855 PM MST Mon Jul 31 2023
AZZ509-510-010445-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
855 PM MST Mon Jul 31 2023
...A strong thunderstorm will impact portions of central Graham
County through 945 PM MST...
At 855 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles north of Safford, moving north at 15 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Safford, Pima and Central.
This includes Route 70 between mile markers 326 and 333.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3287 10960 3286 10989 3312 10993 3308 10958
TIME...MOT...LOC 0355Z 175DEG 14KT 3295 10974
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
CSCSpecial weather statement, Jul 31, 9:03 PM MST, 2 hours 57 minutes before
Special Weather Statement
National Weather Service Tucson AZ
903 PM MST Mon Jul 31 2023
AZZ508-509-511-512-010445-
Upper Gila River and Aravaipa Valleys including
Clifton/Safford-Chiricahua Mountains including Chiricahua National
Monument-Eastern Cochise County Below 5000 Feet including
Douglas/Willcox-Galiuro and Pinaleno Mountains including Mount
Graham-
903 PM MST Mon Jul 31 2023
...A strong thunderstorm will impact portions of southeastern Graham
and north central Cochise Counties through 945 PM MST...
At 903 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles north of Bowie, or 21 miles northeast of Willcox, moving north
at 15 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Bowie.
This includes the following highways...
Interstate 10 between mile markers 354 and 371.
Route 191 between mile markers 89 and 107.
Route 266 between mile markers 105 and 108.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3227 10937 3228 10964 3264 10976 3267 10931
TIME...MOT...LOC 0403Z 175DEG 13KT 3242 10952
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
CSCWildfire, Upper Gila River and Aravaipa Valleys
- When
- August 1, 12:00 AM MST to August 3, 8:00 PM MST
- Where
- Upper Gila River and Aravaipa Valleys forecast zone
- Reported by
- State Official
- Coordinates
- 33.074, -109.563 (the zone’s center; the record gives no point)
Two lightning-caused fires began on Black Mountain, 18 miles north of Safford, on July 29. Winds and complex terrain caused the fires to merge on July 30 to form the Treadway Fire. A total of 8400 acres were consumed before extreme fire behavior was tempered by firefighting efforts and rainfall on August 3. Fire suppression costs tallied nearly $1.4 million.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, August 1 to 7, 202358 deaths · 38 events
- Excessive Heat and Heat in Texas, August 1 to 14, 202315 deaths · 501 injured · 92 events
- Heat in Arizona, August 1 to 3, 202311 deaths · 3 events
- Excessive Heat in Arizona, August 1 to 6, 20239 deaths · 6 events
- Excessive Heat in Oklahoma, August 1 to 4, 202332 injured · 25 events
- Flash Flooding and Flooding in Utah, August 1 to 4, 2023$21 million · 1 in hail · 43 events
- Excessive Heat and Heat in Texas, August 1 to 5, 20231 death · 25 events
- Tornado and Hail in North Dakota, August 1, 2023$5.3 million · 1.75 in hail · 51 events
- Wildfire in Washington, August 1 to 31, 2023$9.9 million · 1 event
- Wildfire in Idaho, August 1 to 30, 2023$9.2 million · 1 event
- Drought in Louisiana, August 1 to 31, 2023$4.0 million · 4 events
- Drought in Missouri, August 1 to 31, 2023$1.9 million · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1123397.